Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Simultaneously diagnosed with hiv and type-2 diabetes
Mar 23, 2014

Hi Dr. Holodniy,

Would it be unusual for a healthy male (late 20's, in shape, eats very healthy) to suddenly develop type 2 diabetes after being diagnosed with acute stage hiv infection? To be fair, type 2 diabetes does run in my family (and complications from diabetes has killed a few of my relatives), but my family has made a very conscious effort because of this to make sure that I have routine blood glucose level tests. And just 3 months before I was diagnosed with HIV, I had perfectly healthy blood glucose levels.

So I was diagnosed with hiv earlier this month, and I just met with my doctor to check labs. They came back: cd4 count of 714, and viral load of 4,000,000. My blood glucose levels, however, were 212 mg/dl!

So, my question is this: since my diet, exercise and weight have not changed, and up until my hiv diagnosis my blood glucose levels were fine, could it be that the acute stage hiv pushed my blood glucose levels into the diabetes range? How strange is that? Have you seen something like this before?

Thank you

Response from Dr. Holodniy

Hard to say at this point whether this is truly the onset of diabetes or the result of an inflammatory syndrome associated with acute HIV infection, which is also possible. Once your viral load is under control it is worth checking fasting blood sugars and hemoglobin A1C levels to determine whether the spike in blood sugar was transitory or permanent.



Previous
ALT/AST levels after 3 months on Lipitor
Next
Do I need to continue medication?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement